Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Des Moines, IA

April 15, 2017Black Hawk County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:02 PM CDT for Black Hawk County, Tama County, Iowa. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:02 PM CDT (00:02 UTC)
Expired
Apr 15, 2017, 8:00 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:10 PM CDTHAIL 1.755 N Traer, IATIME ESTIMATED FROM RADAR.
Apr 15, 7:12 PM CDTHAIL 1.57 Nne Traer, IATRUCK SUSTAINED HAIL DAMAGE JUST SOUTH OF THE BLACK HAWK AND TAMA COUNTY LINE ON S AVENUE. TIME ESTIMATED BY RADAR.
Apr 15, 7:18 PM CDTHAIL 2.758 W La Porte City, IAREPORT OF WINDSHIELDS BROKEN. TIME ESTIMATED FROM RADAR.
Apr 15, 7:22 PM CDTHAIL 1.5Traer, IAA WIDE SWATH OF PING PONG HAIL FROM TRAER TO HICKORY HOLLOW PARK. TIME ESTIMATED BY RADAR.
Apr 15, 7:25 PM CDTHAIL 0.883 Wsw Gilbertville, IA
Apr 15, 7:31 PM CDTHAIL 11 Nnw Gilbertville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KDMX 160002
SVRDMX
IAC013-171-160100-
/O.NEW.KDMX.SV.W.0056.170416T0002Z-170416T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
702 PM CDT SAT APR 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Black Hawk County in northeastern Iowa...
  Northeastern Tama County in central Iowa...

* Until 800 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located near Reinbeck, or
  13 miles east of Grundy Center, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waterloo, Evansdale, Jesup, La Porte City, Hudson, Traer, Dysart,
  Elk Run Heights, Crossroads Mall, Washburn, Raymond, Gilbertville
  and Tf Clark State Park.

This includes Interstate 380 between mile markers 56 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 9230 4216 9230 4217 9256 4245 9245
      4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0002Z 264DEG 35KT 4232 9252 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
2 follow-up statements
742 
WWUS53 KDMX 160030
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
730 PM CDT SAT APR 15 2017

IAC013-171-160100-
/O.CON.KDMX.SV.W.0056.000000T0000Z-170416T0100Z/
Black Hawk IA-Tama IA-
730 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...

At 730 PM CDT, a severe thunderstorm was located near La Porte City,
or 14 miles northwest of Vinton, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Traer, Dysart, Elk Run
Heights, Crossroads Mall, Washburn, Raymond, Gilbertville and Tf
Clark State Park.

This includes Interstate 380 between mile markers 56 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 9230 4216 9230 4217 9255 4247 9232
      4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0030Z 264DEG 35KT 4235 9215 

HAIL...1.50IN
WIND...60MPH
 
$$

Cogil
569 
WWUS53 KDMX 160054
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
754 PM CDT SAT APR 15 2017

IAC013-171-160104-
/O.EXP.KDMX.SV.W.0056.000000T0000Z-170416T0100Z/
Black Hawk IA-Tama IA-
754 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4230 9230 4216 9230 4217 9255 4247 9232
      4251 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0054Z 264DEG 35KT 4237 9187 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 15, 6:47 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Sat Apr 15 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 353 PM CDT Sat Apr 15 2017

Message of the Day: Strong to Severe Thunderstorm Potential
Hazards: Lightning, Large Hail, Damaging Winds
Confidence: Medium

Experimental GOES 16 vis/water vapor data picking up on small-scale
MCV across northern Iowa...moving out of our area. Though uncapped,
not enough energy/instability to push storms to severe levels across
our north in the near-term. Clouds associated with this MCV have
helped gunk up the warm sector all day...effectively nullifying any
differential heating support. Subjective 20z sfc analysis places
the initial trough axis boundary across NW Iowa into SE
Nebraska...and shows another meso-low located over SE Nebraska. It
is almost starting to appear as if any threat for severe wx will
be driven by this low. SPC Mesoanalysis showing the best support
of svr wx being drawn up with the instability axis associated
low. 0-6km MUCAPE values reach around 2500 J/kg and there appears
to be a pocket of 40 to 50 kt effective bulk shear being drawn
into far southern/SW IA. Additionally, SPC mesoanalysis shows a
surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse
rates are generally minimal...struggling to exceed 6 to 7 C/km.
DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to
elevated 0-1km effective helicity...though LCL heights are close
to 1000m which is borderline. In all, am really focusing on far
southern/SW Iowa for any severe threat. All modes cannot be ruled
out, though large hail easily seems to be the primary threat.

By 09z Sun, precip generally looks to be east of our area, with high
pressure, notable dry air entrainment, and large-scale subsidence
being ushered in advance of this sfc high. Sunday looks to be a very
sunny day, with temperatures solidly in the 60s and gradually
decreasing winds.

.LONG TERM.../Sunday night through Saturday/
Issued at 353 PM CDT Sat Apr 15 2017

Zonal flow Sunday night will evolve to weak ridging on Monday,
which will provide for plenty of sunshine and above normal
temperatures. Stayed close to initial guidance for highs with
850mb temperatures ranging from 7 to 10C with return southerly
flow winds across the state. Meanwhile, a shortwave trough that
arrived on the Northwest Coast Sunday night will move eastward
across the northern Rockies and be nearing the Red River of the
North by early Tuesday. At the surface, a cold front will approach
from the west. All models show that the cold front will pass
through the area on Tuesday likely in the afternoon or evening. If
it does pass during peak heating, this gives the best
opportunity for severe weather as there are steep low-level lapse
rates that would allow for strong updrafts along with low
freezing and wet bulb zero heights for possible hail growth.

While this cold front will clear rain chances for about 24 hours or
so, another potent shortwave will begin to approach late Wednesday
and early Thursday bringing showers and storms back into the state.
Rain amounts will average between 0.5 and 1.5 inches. This shortwave
will depart as a more amplified trough enters the Rockies and moves
onto the Plains late this week and early next weekend. Timing and
placement of the surface low differ between the Euro, GFS, and
Canadian with the consensus at this point being that the low
should stay south of Iowa. The best chance for any additional
rain, therefore, looks to be over the southeastern half of the
state. With continued chances of rain through next week, rivers
will continue to be monitored for possible rises that may
necessitate river flood watches and/or warnings. As for
temperatures, above normal temperatures early in the week will
transition in the wake of Tuesday's cold front downward and may be
below climatological values by late next week and early next
weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 643 PM CDT Sat Apr 15 2017

Ongoing strong to severe storms may impact ALO and OTM TAF sites.
DSM, MCW, and FOD still could see a storm or two move across the
area but current radar trends, any convection remains well away
from these TAF sites to leave out any mention other than VCTS.
Certainly some brief IFR ceilings and visibility at ALO as the
line of storms moves east through 02z. MVFR ceilings are possible
behind the convection until around 06z. Winds mix enough Sunday
afternoon to mention gusts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sat Apr 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few severe thunderstorms are possible late this afternoon and
into this evening. The primary threat is ping pong sized hail with
a lesser threat being damaging wind gusts to 60 mph and perhaps
an isolated tornado. Localized flash flooding is also a threat
where rainfall from Friday and Saturday morning have created
saturated soils, which could lead to increased runoff rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong thunderstorms are possible again early Tuesday into
Tuesday night. Additional thunderstorms are possible by later
Wednesday into early Thursday. Locally heavy rainfall is possible
with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed later this evening. Reports of any severe
weather and rainfall amounts and their impacts would be greatly
appreciated.

Ansorge

In the hours before

Local storm report, Apr 15, 6:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     2 SW NEW PROVIDENCE     42.27N 93.20W
04/15/2017  E60 MPH          HARDIN             IA   AMATEUR RADIO

&&
Local storm report, Apr 15, 6:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 S ELDORA              42.33N 93.10W
04/15/2017  M0.88 INCH       HARDIN             IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 SSW WELLSBURG         42.35N 92.97W
04/15/2017  M1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LOTS OF DIME TO
            QUARTER SIZED HAIL ALONG HIGHWAY 175 JUST
            EAST OF THE HARDIN-GRUNDY COUNTY LINE.

&&
Local storm report, Apr 15, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             2 NNE OSCEOLA           41.06N 93.76W
04/15/2017  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&
Local storm report, Apr 15, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 NE KNOXVILLE          41.36N 93.04W
04/15/2017  E0.75 INCH       MARION             IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 6:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 NE LINCOLN            42.29N 92.66W
04/15/2017  E1.00 INCH       TAMA               IA   PUBLIC

            ALSO ESTIMATED WINDS OF 40 TO 50 MPH.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:04 PM CDTSevere Thunderstorm WarningDMXDallas28 min
Apr 15, 7:07 PM CDTSevere Thunderstorm WarningDMXMarion, Warren53 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama64 min
Apr 15, 7:46 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren44 min
Apr 15, 7:49 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie43 min
Apr 15, 8:09 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek22 min
Apr 15, 10:23 PM CDTSevere Thunderstorm WarningDMXMarion, Warren52 min
Apr 15, 10:43 PM CDTSevere Thunderstorm WarningDMXMahaska47 min
Apr 15, 11:14 PM CDTSevere Thunderstorm WarningDMXJasper, Marion20 min
Apr 15, 11:32 PM CDTSpecial Weather StatementDMXLucas, Mahaska, Marion, Monroe, Wapello73 min
Apr 16, 12:00 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.